Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Methotrexate and HIV
Mar 7, 2003

I am HIV+, not yet on medication, with viral load, 90,000 and C4 at 340. Otherwise, completely healthy, no thrush, night sweats, loss of weight, etc. Question is I take 7.5mg (once a week--very low dose)of methotrexate for an autoimmune condition. Is this a threat to my overall health, especially as it relates to HIV, because I could switch to something else, or give it up all together (not sure how effective it is as it is for an autoimmune ear condition which has been stable for six years). Please let me know your thoughts on this. Thanks in advance.

Response from Dr. Wohl

Hi

Methotrexate is an immune system suppressant. Even in persons without HIV infection, this drug can increase the risk of certain infections. Therefore, the drug could potentially exacerbate the immunosuppressive effects of HIV.

Additionally, as you know, methetrexate can have some side effects, in particular liver toxicity. Some HIV drugs can also injure the liver so your clinician would have to be mindful of your use of this drug when prescribing medications to fight HIV.

If you and your clinician feel you can do without the methetrexate (? for relapsing polychondritis?), then that may be the best option. Otherwise, if in the risk to benefit analysis you need to stay on this agent, I think your HIV doc can work around it and keep you out of danger. DW



Previous
GBV-C
Next
Teatment At USA

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement